Montana, 2016Tornado and Hail in Montana, July 6, 2016
July 6, 2016 · NWS BYZ · 7 events in 2 counties and zones
A strong upper level short wave resulted in large-scale forcing across the eastern portions of the Billings Forecast Area. This resulted in severe thunderstorms across Custer and Fallon Counties during the afternoon of the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level short wave resulted in large-scale forcing across the eastern portions of the Billings Forecast Area. This resulted in severe thunderstorms across Custer and Fallon Counties during the afternoon of the 6th. Large hail, funnel clouds and a brief tornado were reported with a few of these thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 12:07 PM MST, 53 minutes earlier.
Area forecast discussion, Jul 6, 12:07 PM MST, 53 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
107 PM MDT WED JUL 6 2016
.UPDATE...
We have updated the forecast to include a severe thunderstorm
watch for Custer, Fallon and Carter Counties until 8PM. Hooley
&&
.SHORT TERM...valid for Tdy and Thu...
Little in the way of changes for the short term this
morning...with a strong pacific weather system and associated front
move across the CWA this afternoon and evening. Shear and CAPE
values are not overly impressive across most of the area, with the
exception of eastern zones, but dynamics across the region are
much improved over previous days to support strong to severe
thunderstorms. Eastern zones appear to have the best ingredients
for strong to severe weather...with CAPE of 1500-2500J/kg and
good shear profile. Additionally, a Theta E ridge axis is progged
to push into southeastern zones this afternoon and PWATs are on
the rise as far west as Billings. Currently strongest storms look
like should be east of a line from Miles City to Sheridan...with
best chance for severe storms in Carter, Fallon, and eastern
Powder River Counties. Most recent SPC outlook has removed
Marginal and slight risk from extreme southeast corner of the CWA,
but would expect that to change with next update.
Precip potential will decrease from west to east through the day
Thursday...as high pressure ridging begins to build across the
area.
Temperatures today and Thursday will be around normal for this
time of year...with readings in the upper 70s to lower 80s for
most areas. AAG
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Friday is a warm day as upper level ridging shifts eastward across
Montana and leeside troughing promotes mixing. Should be mostly
sunny so temperatures will be able to nudge above normal. There
will be an increase in moisture over the mountains as the flow
behind the ridge turns southwesterly so isolated mountain
convection is possible. Saturday will stay warm as well but
precipitable waters will be higher so there is a chance for the
convection to reach the plains.
Sunday the upper low driving the shift to southwest flow aloft
begins moving across the Pacific Northwest and strengthens the
flow aloft over Montana and Wyoming and causes it to back. A front
is progged to move slowly across the area Saturday night into
Sunday and its location on Sunday becomes the focus for
cyclogenesis most likely over southeast Montana. At this point two
weather stories begin to develop. Southeast Montana could see
strong to severe thunderstorm activity per CIPS analog guidance
while the southerly flow aloft pulls in drier air to keep
temperatures from cooling too much. Further west the deepening
moisture close to the upper low begins to produce more persistent
precipitation over southwest Montana and into western parts of
south central Montana. Wet and cool weather should be
expected...including some snow for the higher elevations of the
Beartooth and Absaroka mountains starting Sunday night.
Monday the upper level low moves into northeast Montana which is
good agreement between the models. While this is still kind of a
dry pattern for central and eastern portions of the area because
of a lack of moisture, areas west of Billings will see warp around
precipitation which will keep a cool and wet pattern in place.
Drying and warming begins to dominate the weather picture for
Tuesday and Wednesday. borsum
&&
.AVIATION...
Mid to high level clouds this morning with light winds. Expect
thunderstorm development early this afternoon. Storms will have a
chance to produce wind gusts greater than 50kt and large hail
south and east of KMLS. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 079 051/082 056/090 061/090 059/078 053/079 055/083
3/T 42/T 11/B 12/T 34/T 43/W 21/N
LVM 076 043/080 049/088 051/085 051/069 045/069 047/079
3/T 31/U 11/B 23/T 35/T 53/W 31/N
HDN 083 052/083 054/093 057/092 057/081 050/081 053/084
4/T 42/T 11/U 12/T 34/T 43/T 21/U
MLS 082 055/080 056/092 062/092 062/086 056/081 056/084
4/T 42/T 11/U 12/T 33/T 43/T 21/B
4BQ 086 055/081 054/092 060/094 061/089 054/082 054/086
4/T 42/T 11/U 11/U 23/T 43/T 21/U
BHK 080 053/076 050/086 059/090 060/087 055/080 053/083
4/T 63/T 11/U 12/T 23/T 33/T 21/N
SHR 084 050/080 048/091 055/093 055/085 049/080 049/085
3/T 42/T 11/U 12/T 23/T 33/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 338 in effect until 8 PM MDT this
evening FOR ZONES 32-33-37.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jul 6, 5:04 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
604 AM MDT WED JUL 6 2016
MTZ028>042-056>058-063>068-WYZ098-099-070215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
604 AM MDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON THROUGH TONIGHT. SOME STORMS ARE EXPECTED TO BE STRONG
TO SEVERE, ESPECIALLY IN EASTERN MONTANA.
MONITOR LOCAL FORECAST TODAY FOR UPDATES ON DEVELOPING WEATHER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LOOK FOR A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING FOR FRIDAY AND SATURDAY, ESPECIALLY OVER HIGHER TERRAIN.
A STRONGER WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION
BEGINNING SUNDAY, PRODUCING MORE WIDESPREAD THUNDERSTORMS, A FEW
THUNDERSTORMS MAY BE STRONG TO SEVERE.
In the hours before
Special weather statement, Jul 6, 10:41 AM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1141 AM MDT WED JUL 6 2016
MTZ031-061845-
NORTHERN ROSEBUD MT-
1141 AM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 1139 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF ROCK
SPRINGS TO 18 MILES NORTHEAST OF MELSTONE...AND MOVING EAST AT 30
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCK SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4684 10672 4684 10608 4683 10609 4683 10612
4681 10612 4678 10623 4653 10690 4677 10776
4686 10715 4686 10672
TIME...MOT...LOC 1739Z 277DEG 26KT 4692 10682 4686 10707 4678 10758
ARTHURLocal storm report, Jul 6, 12:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
154 PM MDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 20 NW MILES CITY 46.62N 106.11W
07/06/2016 M0.50 INCH CUSTER MT TRAINED SPOTTER
&&
VLSSpecial weather statement, Jul 6, 12:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
155 PM MDT WED JUL 6 2016
MTZ032-062100-
CUSTER MT-
155 PM MDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 153 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF TERRY TO 8
MILES NORTHEAST OF MILES CITY...AND MOVING EAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MILES CITY...MATTHEWS RECREATION AREA...LOCATE...MIZPAH...
STRAWBERRY HILL RECREATION AREA AND KNOWLTON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4683 10583 4683 10562 4675 10562 4674 10557
4666 10558 4666 10550 4660 10549 4660 10545
4657 10544 4657 10524 4654 10524 4654 10499
4657 10498 4657 10494 4620 10503 4634 10591
4686 10590 4686 10583
TIME...MOT...LOC 1953Z 264DEG 34KT 4687 10574 4653 10576
WALSHEvent by event
4 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Custer
- When
- July 6, 1:00 PM MST
- Where
- Custer County, 1.42 mi E of Kinsey
- Measured
- 70 kt (81 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 46.570, -105.620
A semi truck was blown off Interstate 94 at Mile Marker 156. The driver of the semi was injured.
Thunderstorm Wind, Custer
- When
- July 6, 1:04 PM MST
- Where
- Custer County, 0.69 mi N of Bonfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.630, -105.530
A pickup truck pulling a trailer was blown over on I-94 at Mile Marker 160.
Hail, Fallon
- When
- July 6, 2:23 PM MST
- Where
- Fallon County, 3.49 mi S of Baker
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -104.290
Thunderstorm Wind, Fallon
- When
- July 6, 2:40 PM MST
- Where
- Fallon County, 1.46 mi SSW of Baker Arpt
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.350, -104.260
A few trees were reported down around the town of Baker. In addition, a roof of a local business was peeled back half way.
Tornado, Fallon
- When
- July 6, 2:40 PM MST to 2:45 PM MST
- Where
- Fallon County, 5.95 mi WNW of Webster
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 46.090, -104.360
Several people reported a funnel cloud form and touchdown with obvious debris/dust/dirt picked up on top of a hill.
Hail, Fallon
- When
- July 6, 2:40 PM MST
- Where
- Fallon County, 6.47 mi NE of Willard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.270, -104.280
Thunderstorm Wind, Fallon
- When
- July 6, 2:50 PM MST
- Where
- Fallon County, 6.93 mi S of Ollie
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.480, -104.070
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
- Damaging Winds in Missouri, July 6, 2016$120,000 · 74 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643762, 643761, 643906, 643756, 643759, 643760, 643755.